Article Text

PDF

Yoghurt biotherapy: contraindicated in immunosuppressed patients?
  1. G MacGregor1,
  2. A J Smith2,
  3. B Thakker2,
  4. J Kinsella3
  1. 1Department of Respiratory Medicine, Western General Hospital, Edinburgh, UK
  2. 2Department of Medical Microbiology, Glasgow Royal Infirmary, Glasgow, UK
  3. 3University Department of Anaesthetics, Glasgow Royal Infirmary, Glasgow, UK
  1. Correspondence to:
 Dr Gordon MacGregor, Room D38, 2nd Floor OPD, Western General Hospital, Crewe Road South, Edinburgh EH4 2XU, UK

Abstract

AUTHOR:e-mail address please A fatal case of Lactobacillus rhamnosus septicaemia after prolonged oral vancomycin for recalcitrant Clostridium difficile infection is reported. The patient was immunosuppressed with cyclophosphamide and steroids for Sjögren's syndrome. The administration of Lactobacillus spp as “biotherapy” may be hazardous in such circumstances.

  • biotherapy
  • Lactobacillus rhamnosus
  • Clostridium difficile
  • vancomycin
  • Sjögren's syndrome

Statistics from Altmetric.com

Diarrhoea caused by Clostridium difficile is often treated with oral vancomycin. The best treatment approach for relapse is uncertain. A regimen of repeat and tapering courses, followed by pulsed treatment with oral vancomycin or oral metronidazole has proved effective.1

Lactobacillus spp have frequently been advocated as “biotherapy” for gastrointestinal infections2 and there have been few reported complications. Lactobacillus rhamnosus is present in yoghurt and is a rare opportunistic pathogen.

CASE REPORT

A 42 year old woman with a long history of Sjögren's syndrome, idiopathic renal failure, and an idiopathic axonal peripheral neuropathy causing type II respiratory failure was receiving cyclophosphamide and fludrocortisone. She developed Staphylococcus aureus pneumonia which responded to flucloxacillin and gentamicin (both given intravenously). Two weeks later she received oral trimethoprim for a urinary tract infection. Her respiratory condition deteriorated and she was started on intravenous ciprofloxacin and the oral cyclophosphamide was then stopped. After four days C difficile toxin positive diarrhoea developed and oral metronidazole was introduced. Diarrhoea continued for two weeks; oral metronidazole was switched to oral vancomycin due to poor response. A short course of live yoghurt (supermarket own brand) was given. After three weeks of oral vancomycin the diarrhoea settled and the C difficile toxin became undetectable.

The patient subsequently developed Streptococcus pneumoniae septicaemia and was treated with tazocin and gentamicin (both given intravenously). Endotracheal ventilation was required and she received hydrocortisone, fludrocortisone, and parenteral nutrition.

Central line and peripheral blood cultures grew a Gram positive bacillus. This was initially treated with tazocin, gentamicin, and vancomycin (all intravenous). Laboratory identification of this organism proved difficult, the organism's identity as a Lactobacillus spp was finally alluded to by the antibiogram (resistant to vancomycin) and temperature requirements for growth. Rifampcin (intravenous) was added to provide additional cover for the lactobacillus sepsis. Subsequently, her gas exchange deteriorated, she developed cardiovascular instability, tachycardia, and severe pyrexia. She suffered an asystolic cardiac arrest after four days of intensive care. The identity of the Lactobacillus spp was confirmed by the Public Health Laboratory Service as Lactobacillus rhamnosus.

DISCUSSION

In this case the patient was critically ill, having had S aureus pneumonia, C difficile infection, pneumococcal septicaemia followed by a L rhamnosus septicaemia, as well as her underlying multiple medical problems. She had persistent high fevers despite antibiotic treatment. The cause of death was attributed to pneumonia due to S pneumoniae infection and secondary L rhamnosus septicaemia. The combination of live yoghurt ingestion, immunosuppressed host, and prolonged courses of multiple broad spectrum antibiotics including oral vancomycin paints a complicated picture. In this case, the microbiological link between the yoghurt eaten and the lactobacillus blood culture was not proved. It is certainly possible that the septicaemia due to the L rhamnosus originated from the live yoghurt consumed, and this case highlights the need to proceed with caution particularly with this kind of live therapy in heavily immunosuppressed individuals in line with existing guidelines on the use of live vaccines in immunosuppressed patients.

The report also highlights the clinical difficulties in treating persistent C difficile diarrhoea. Repeated or pulsed courses of either oral metronidazole or oral vancomycin may prove effective.1Lactobacillus spp are commonly used in some dairy products as part of the manufacturing process and have long been advocated as biotherapy for antibiotic associated diarrhoea.2–4 Fermented milk products, such as yoghurts, will contain live bacteria. The bacterial strains used are frequently unnamed but Lactobacillus spp, Bifidobacterium bifidum, Streptococcus lactis, and Streptococcus cremoris are common. L rhamnosus strain GG has been extensively studied and widely used as biotherapy.5 Although the exact mode of action of “biotherapy” remains uncertain, competition between commensals and pathogens for the same nutrients or binding sites and/or production of inhibitory metabolic products seem likely.

The human faecal flora is predominated by anaerobic non-sporing organisms such as Bacteroides spp. Lactobacillus spp are found throughout the gastrointestinal tract, their number and species distribution depends on diet and site of sampling in the gastrointestinal tract.6 Lactobacilli are one of the few Gram positive species intrinsically resistant to vancomycin.7 Others include Leuconostoc, Pediococcus, and Ersipelothrix spp. In this case, L rhamnosus, a normal member of the intestinal flora and present in “live yoghurt” may have been selected by prolonged oral vancomycin treatment.8 Lactobacilli are infrequent pathogens; the majority of isolates are from patients with endocarditis, the source most probably either the oral cavity, gastrointestinal tract, or female genital tract.9 Lactobacillus septicaemia in the absence of endocarditis is rare and in a review of 55 cases, underlying conditions included cancer, organ transplantation, diabetes mellitus, and recent surgery with a mortality rate of 14%.10 More recently, severe cases of septicaemia due to Lactobacillus spp have been reported in neutropenic patients after bowel decontamination with oral vancomycin.11

Summary points

  • Clostridium difficile can be treated with metronidazole or vancomycin.

  • Biotherapies containing lactobacilli and saccharomyces have been advocated for antibiotic associated diarrhoea.

  • A prolonged course of vancomycin carries the risk of selection of a resistant flora.

  • Host immunocompetence must be considered when introducing live biotherapies.

In conclusion, the use of Lactobacillus spp as “biotherapy” should be carefully considered in the immunosuppressed, particularly when prolonged oral vancomycin has been administered.

Acknowledgments

The definitive identity of the L rhamnosus was provided by Dr A Efstatiou, Head, Streptococcus and Diphtheria Reference Unit, Respiratory and Systemic Infection Laboratory, PHLS Central Public Health Laboratory, 61 Colindale Avenue, London.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.